E-cigarette use has led to severe lung illnesses and death around the country. As a result, the Center for Disease Control has warned against further use. Five people have died and 450 have reported symptoms related to lung illnesses after vaping. The CDC is working on finding out the cause of the outbreak. They report that many patients are having symptoms such as cough and nausea, among others. Some patients are not experiencing sickness until days or weeks after the fact.
Due to the deaths and illnesses, the CDC has launched an investigation into e-cigarette use. The Food and Drug Administration has been analyzing samples from products to find out which component is causing the most harm. The FDA has not approved of e-cigarettes or vapes.
E-cigarettes have many harmful materials in them such as nicotine and other cancer-causing substances. Some of these cartridges have dangerous chemicals in them, like metals, that may be making patients sicker. Some even have THC and other damaging compounds in them.
What can healthcare professionals do?
The CDC has advised healthcare professionals to report cases of severe pulmonary lung disease and past e-cigarette use in their patients to their local health or state department. Healthcare professionals should also try to determine if any remaining product may be tested. Follow-up care will be needed for patients previously treated for severe lung illnesses.
What can the public do?
The public should not buy e-cigarettes and vapes from the street vendors. E-cigarettes should not be used as a device to quit smoking. They suggest talking with a doctor about quitting use. People can report their symptoms to the Safety Reporting Portal. In the meantime, users should monitor any symptoms they may have.
If you would like to learn more, click here: